Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 52, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 12, 2009, 1:06 AM EDT for Harlan County, Leslie County, Perry County, Kentucky. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2009, 1:06 AM EDT (05:06 UTC)
- Expired
- Aug 12, 2009, 4:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harlan County, KY, Leslie County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:00 AM EDT | FLASH FLOOD | Stinnett, KY | US HIGHWAY 421 WAS REPORTED TO HAVE BEEN WASHED AWAY NEAR THE INTERSECTION WITH KY HIGHWAY 406. A DRIVER WHO WAS NOT AWARE THAT THE ROAD WAS WASHED AWAY DROVE HIS VEHICLE INTO THE CREEK AT THIS LOCATION AND TOOK REFUGE FROM THE FLOODWATERS IN A TREE. |
| Aug 12, 2:30 AM EDT | FLASH FLOOD | 2 Ene Stinnett, KY | ARMY TRAIL ROAD WAS REPORTED TO BE FLOODED AND FLOODWATER WAS ALSO REPORTED TO BE OVER A BRIDGE IN THIS AREA. |
| Aug 12, 2:53 AM EDT | FLASH FLOOD | 2 Se Hoskinston, KY | KY HIGHWAY 2009 WAS REPORTED TO BE WASHED AWAY AND IN ANOTHER SECTION FLOODWATER WAS REPORTED TO BE OVER A BRIDGE. |
| Aug 12, 3:26 AM EDT | FLASH FLOOD | Cinda, KY | WATER WAS REPORTED TO BE OVER A BRIDGE ALONG COON CREEK ROAD. |
| Aug 12, 3:56 AM EDT | FLOOD | Stinnett, KY | HIGH WATER WAS REPORTED TO BE AFFECING US HIGHWAY 421 IN SOUTHERN LESLIE COUNTY. MULTIPLE MUDSLIDES ARE REPORTED AS WELL OF SECTIONS OF THE ROAD HAVING BROKE OFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.1 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1235 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 120506
FFWJKL
KYC095-131-193-120800-
/O.NEW.KJKL.FF.W.0052.090812T0506Z-090812T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
106 AM EDT WED AUG 12 2009
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL HARLAN COUNTY IN SOUTHEAST KENTUCKY...
LESLIE COUNTY IN SOUTHEAST KENTUCKY...
CENTRAL PERRY COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 400 AM EDT
* AT 101 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A
THUNDERSTORM OVER THE WARNED AREA. LOCAL FIRE DEPARTMENT WAS
RESPONDING TO A STRANDED MOTORIST IS THE AVAWAM AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
THE VICINITY OF HYDEN...AVAWAM...BIG FORK...CAUSEY...CINDA...
CUTSHIN AND DALEY.
FLASH FLOODING IS BEING CAUSED BY THUNDERSTORMS PRODUCING HEAVY RAIN
AND MOVING REPEATEDLY OVER THE SAME AREAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO ONE AND ONE HALF INCHES ARE
POSSIBLE IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3720 8310 3702 8317 3695 8317 3685 8325
3692 8343 3706 8351 3726 8326
$$
JACOBSON2 follow-up statements
000
WGUS73 KJKL 120644
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
244 AM EDT WED AUG 12 2009
KYC095-131-193-120800-
/O.CON.KJKL.FF.W.0052.000000T0000Z-090812T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY KY-LESLIE KY-HARLAN KY-
244 AM EDT WED AUG 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR NORTH
CENTRAL HARLAN...LESLIE AND CENTRAL PERRY COUNTIES...
AT 238 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. FLOODING
OF THE BEECH FORK HAVE BEEN REPORTED. ADDITIONAL RAINFALL IS MOVING
INTO THE AVAWAM AREA WHERE FLOODING WAS REPORTED EARLIER.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3720 8310 3702 8317 3695 8317 3685 8325
3692 8343 3706 8351 3726 8326
$$
JACOBSON000
WGUS73 KJKL 120806
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
406 AM EDT WED AUG 12 2009
KYC095-131-193-120814-
/O.EXP.KJKL.FF.W.0052.000000T0000Z-090812T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PERRY KY-LESLIE KY-HARLAN KY-
406 AM EDT WED AUG 12 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTH CENTRAL HARLAN...
LESLIE AND CENTRAL PERRY COUNTIES...
CALLS TO LAW ENFORCEMENT IN HARLAN AND PERRY COUNTIES INDICATE NO
FLOODING IS OCCURRING AT THIS TIME. HOWEVER...FLOODING IS ONGOING IN
LESLIE COUNTY AND A FLOOD WARNING HAS BEEN ISSUED UNTIL 10 AM.
HOWEVER...SINCE THE HEAVIER RAINFALL HAS ENDED...THE FLASH FLOOD
WARNING HAS BEEN ALLOWED TO EXPIRE.
TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3720 8310 3702 8317 3695 8317 3685 8325
3692 8343 3706 8351 3726 8326
$$
PELTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:44 PM EDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 11, 10:44 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1044 PM EDT TUE AUG 11 2009 .SHORT TERM.../TONIGHT/...UPDATED ONLY MADE MINOR ADJUSTMENTS TO THE FORECAST. A MID/UPPER LEVEL TROUGH AND ITS ASSOCIATED VERY WEAK COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT...PROVIDING CONTINUED SUPPORT FOR SHOWER AND THUNDERSTORM DEVELOPMENT. HOWEVER...COVERAGE SHOULD STILL BE SPOTTY...AND 20-30 PERCENT POPS SHOULD SUFFICE. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH WEDNESDAY NIGHT/ CURRENT FRONT ALIGNED FROM TOL TO IND TO STL. IT SI SLOWLY MOVING TO THE SE AND MOST OF THE PCPN IS WELL AHEAD OF THE FNT WHERE MID AND UPPER LVL DISTURBANCES ARE PROVIDING THE LIFT TO INITIATE CONVECTION. EXPECTING A LUL IN THE ACTIVITY UNTIL THE NEXT S/WV CAN PULL THE WIDELY SCT SHRA IN WRN KY INTO THE AREA. THAT SHOULD OCCUR AROUND SUNSET AND BY THEN WE WILL BE LOSING THE SFC HEATING THAT CONTRIBUTES TO THE INITIAL LIFT. FNTL BNDRY IS FCST TO PASS THRU THE AREA OVERNIGHT AND BY MORNING WE SHOULD ONLY SEE SCATTERED ACTIVITY IN THE ERN MTNS. EXPECTING A SLIGHT RESURGENCE OF THE CONVECTION IN THE LATE MORNING BUT WITH THE DRIER AIR WORKING INTO THE FOOTHILLS THE PCPN SHOULD ALL PULL TO THE MTNS AND GRADUALLY END DURING THE AFTERNOON. THE LACK OF PCPN AND CLOUD COVER OVERNIGHT WILL ALLOW VALLEY FOG TO FORM THAT MAY SPILL UP THE HILL SLOPES WITH A VERY LIGHT WRLY FLOW TO THE WIND. SUN WILL BREAK UP THE FOG IN THE MORNING AND RESIDUAL MOISTURE LIFTING WITH THE MORNING MIXING MAY LIFT INTO ISOLD SHRA/TSRA. DRIER AND COOLER AIR BEHIND THE DEPARTING FNT WILL KEEP TEMPS IN CHECK IN SPITE OF COPIOUS SUNSHINE. LOOK FOR MID 60S LOWS TONIGHT TO FALL INTO THE LOWER 60S WED NIGHT WITH DRIER AIR IN PLACE. HIGHS ON WED WILL ONLY CLIMB INTO THE MID 80S WHICH IS A FEW DEG BELOW GFS MOS AND MORE IN LINE WITH THE COOLER NAM NUMBERS. .LONG TERM.../THURSDAY THROUGH TUESDAY/ ONLY MINIMAL CHANGES MADE TO DAYS 3-7 OF THE FORECAST. WITH THE ECMWF AND GFS MODELS BOTH STILL SUGGESTING DIURNALLY DRIVEN SHOWERS AND STORMS FOR FRIDAY THROUGH MONDAY PERIOD...AND WITH CHANCE POPS STILL SHOWING UP IN BOTH THE HPC AND MEXMOS GUIDANCE...DECIDED TO CONTINUE WITH THE PREVIOUS TREND OF DIURNAL PRECIPITATION. THE ONE CHANGE MADE HERE...HOWEVER...WAS TO LOWER PRECIP CHANCES ACROSS THE BOARD FOR FRIDAY THROUGH MONDAY...AS SOME UNCERTAINTY DOES EXIST IN THE MODELS AS TO THE TRACK OF AN AREA OF LOW PRESSURE UP THE EAST COAST OVER THE WEEKEND...AND THE DISTRIBUTION OF QPF ON THE WESTERN SIDE OF THE LOW. THE MEXMOS CONTINUES TO BOUNCE BACK AND FORTH WITH TEMPERATURES...WITH THE 12Z RUN ONCE AGAIN GOING SLIGHTLY WARMER THAN THE 0Z RUN. WITH THIS IN MIND...TEMPERATURES WERE LEFT ESSENTIALLY AS IS DAYS 3-7. DEWPOINTS...WINDS...AND SKY COVER WERE ALSO IN GOOD SHAPE...WITH FEW IF ANY CHANGES MADE THERE EITHER. && .AVIATION.../00Z TO 24Z/ ISOLATED SHOWERS AND THUNDERSTORMS ARE GRADUALLY COMING TO AN END ACROSS THE AREA WITH LOSS OF DAYTIME HEATING. HAVE A FAIRLY LARGE AREA OF MID LEVEL DEBRIS CLOUDS TO DEAL WITH...WHICH WILL LIKELY HELP KEEP TEMPS UP A BIT. WITH CLOUD COVER...WENT A BIT MORE OPTIMISTIC ON OVERNIGHT VISBYS ASSOCIATED WITH FOG AS COMPARED WITH MODEL GUIDANCE. THE THREAT OF CONVECTION WILL REMAIN THROUGH MUCH OF THE FORECAST PERIOD. BUT COVERAGE SHOULD BE LOW ENOUGH TO WARRANT THE MENTION OF ONLY A CB CLOUD GROUP FOR SEVERAL HOURS THIS EVENING...THEN AGAIN TOMORROW AFTERNOON. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DUSTY/HAL LONG TERM....AR AVIATION...RAY
Hazardous weather outlook, Aug 11, 4:12 PM EDT, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 412 PM EDT TUE AUG 11 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122315- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 412 PM EDT TUE AUG 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS COULD BECOME STRONG AND PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THERE IS ALSO A CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ/DUSTY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:04 AM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Aug 12, 4:00 AM EDT | Areal Flood Warning | JKL | Leslie | 6 hr |
| Aug 12, 7:08 AM EDT | Areal Flood Warning | JKL | Pike | 3 hr |
| Aug 12, 10:00 AM EDT | Areal Flood Warning | JKL | Leslie | 6 hr |
| Aug 12, 10:07 AM EDT | Areal Flood Warning | JKL | Pike | 3 hr |
| Aug 12, 5:00 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.